News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: MUCUS LAYER ON STOOL


 MANAZER - Mon Nov 10, 2008 10:26 am

Dear Doctor
For quite some time I have the following problems and various attempts by visiting various doctors have still did not gave a satisfactory results or diagonosis of the problem.

1. Thick mucus layer on the stool (while thick layer on hard stool of dark brown colour and thin in size). This passes first during the bowel movements.

2. No complete evacuation of faces - can feel some left overs in the bowel passage, which will not come even after strain.

3. Severe itching on the end of anus - which get releived after bowel movement

4. Discharge of excessive gas during bowel movement preventing faces to move out of the intestines.

What could be the problem for the above conditions? what I should do next? I drink lot of waters and take lot of vegitables and fruits. But the problem still continues.

Kindly help
Manazer
 Dr. Safaa Mahmoud - Sat Nov 29, 2008 12:04 pm

User avatar Hello,
Your symptoms are suggestive of irritable bowel syndrome IBS. It is a common GIT problem.
Commonly people who have IBS complain of
-Abdominal pain or colic
-A bloated abdomen
-Either Diarrhea or constipation or an alternating between both of them. -Constipations results in straining during a bowel movement, hard, painful stools and feelings of incomplete evacuation.
-Mucus containing stool

Certain types of foods contain, chocolate, milk and alcohol might cause constipation or diarrhea and increase the IBS symptoms.

Symptoms of IBS are non specific and occur in many disorders like GERD, Gastritis, gastric ulcer and inflammatory bowel diseases. So, these causes should be excluded first. And if any is positive should be treated.

Stress and infections in the GI tract increase the frequency and the severity of IBS symptoms in almost all cases.

Observe your habits and any associated changes in your symptoms accordingly may help in identifying the main cause. Try to avoid stress, take plenty of fluids, vegetables, and take easily digested light meals.

IBS is a disease diagnosed by exclusion of other causes. So, stool analysis and abdominal-pelvic US should be done to exclude other causes.
Your doctor may recommend endoscopy if symptoms persist or increase to exclude other causes like gastric ulcer, gastritis, GERD or colon problems.

Only by complete history, physical examination and investigations, the correct diagnosis can be reached. I would advise you to keep on Follow up with your doctor.

Hope you find this information useful.
Please keep us updated.
Best regards.
 MANAZER - Wed Dec 24, 2008 10:12 am

Thanks a lot Doctor for your valuable reply.

After your advise, I went to see a Gastroentrologist. After hearing my symptoms and the fact that endoscopy was taken earlier, he suggested to do a colonoscopy.
The following has been observed in the report.
Caecum: Scope passed upto terminal ileum - Normal
Ascending colon : Normal
Transverse Colon : Normal
Descending Colon: Normal
Sigmoid Colon : Normal
Rectum: Moderate distal proctitis - Biopsy taken and the result of biopsy is as follows:

RECEIVED MULTIPLE GREYWHITE AND BROWN TISSUE BITS MEASURING 6x3x2 mm..

ONE BLOCK SUBMITTED.
NO TISSUE LEFT.
`
MICROSCOPIC EXAM :

SECTIONS STUDIED SHOWS NORMAL GLANDULAR ELEMENTS OF THE RECTAL MUCOSA.LAMINA PROPRIA SHOWS INCREASED INFILTRATES OF LYMPHOCYTES,PLASMA CELLS AND NEUTROPHILS WITH A SINGLE REACTIVE LYMPHOID FOLLICLE.NO EVIDENCE OF GRANULOMA FORMATION.MILD FIBROSIS WITH PROMINENT MUSCULARIS MUCOSA SEEN.NO EVIDENCE OF ATYPICAL OR MALIGNANT CHANGES .
SUGGESTIVE OF THE FOLLOWING POSSIBILITIES :
: NON SPECIFIC PROCTITIS
:CROHN’S DISEASE

Doctor prescribed Hydrocortisone Acetate Foam 10%w/w to use daily twice for the first one week, then once for another week, then every alternate day, then once in a week, then once in two weeks upto a period of 2 years.

Doctor, is this the correct treatment for this? are there any side effects? pls give me a detailed reply.

With my best regards,

Manazer

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here